Tornadoes · United States · Virginia · 2013

EF0 tornado, Jetersville, Virginia, June 10, 2013

This EF0 tornado ran 0.1 miles across Amelia County on June 10, 2013, touching down at 6:13 PM EDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 10, 2013
Touchdown
6:13 PM EDT (22:13 UTC)
Lifted
6:15 PM EDT (22:15 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Amelia County
Touchdown point
37.280, -78.130
Lift-off point
37.280, -78.130
Record number
1306101613-01

What the Weather Service recorded

Isolated severe thunderstorms developed in advance of a cold front over the Eastern Virginia Piedmont. Strong gusty winds and a tornado were observed.

A tornado briefly touched down southwest of Jetersville, causing no damage. The path length was 100 yards and the maximum path width was approximately 25 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Jun 10, 4:18 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 10, 4:18 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT MON JUN 10 2013

.SYNOPSIS...
A WARM AND HUMID AIRMASS WILL REMAIN OVER THE MID ATLANTIC STATES
THROUGH TONIGHT. A COLD FRONT CROSSES THE AREA TUESDAY. HIGH PRESSURE
BUILDS INTO THE REGION BY MID WEEK. ANOTHER FRONT WILL DROP ACROSS
THE REGION THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
DP LYRD MOIST AIRMASS IN PLACE OVR THE RGN THIS AFTN. WIDESPREAD
CLDNS FM EARLIER TDA HAS TRENDED TO NUMEROUS BREAKS. ONE AREA OF
SHRAS AND TSTMS APPROACHING THE CST NOW...MAIN THREATS W/ THEM ARE
BRIEF LCL VRY HVY RA AND GUSTY WNDS TO ABT 45 KT OR SO. THIS AREA
OF SHRAS/TSTMS EXTENDS SSW INTO CNTRL NC. MVMNT OF THE PCPN IS TO
THE NE. RATHER BIG BREAK IN PCPN NOW ACRS WCNTRL VA INTO NC. FEW
HRS OF PSNY CONDS TO SPREAD INTO THE FA FM THE WSW. FLO RMNS
UNDIRECTIONAL FM THE SSW...KAKQ VWP SHOWING NO TURNING OF WND W/
HGT (SPDS AVGG 35 TO 40 KT TO ABT 45KFT). ADDITIONAL STMS FM THE
FAR WSW MAY REACH FA MID/LT EVE HRS. AGN...MAIN THREATS WOULD BE
VRY HEAVY RA...GUSTY WNDS (STRNG/MARGINAL SVR?). VRY LO PROB HAIL
W/ AVG FREEZING LVL ARND 14KFT.

DURING OVRNGT HRS...TRAILING S/W (NOW MOVING THROUGH KY)
APPROACHES AFT MDNGT THROUGH LT NGT HRS...PTNTLLY RESULTING IN YET
ANOTHER AREA OF SHRAS/ISOLD TSTMS. OTRW...P/MCLDY W/ LO TEMPS FM
THE U60S TO L70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
S/W ALOFT AND SFC DEWPT BNDRY TO CROSS THE RGN ON TUE. WILL
MAINTAIN AT LEAST CHC POPS FOR THE FA...THOUGH A DOWNWARD TREND IN
POPS (AS WELL AS DEWPTS) XPCD DURING THE AFTN HRS. AVGG OUT PSNY
ACRS THE FA...W/ HI TEMPS RANGING THROUGH THE 80S.

NW FLO ALOFT RMNS IN PLACE TUE NGT THROUGH THU...WHILE VRY WRM TO
HOT LO LVL AIR SPREADS INTO THE RGN FM THE WSW. WILL NEED TO BE
ALERT TO PSBL MCS DVLPMNT/MVMNT INTO/ACRS THE FA FM THE LWR
LAKES...BEGINNING WED AFTN/EVE. MORE SGFNT TROUGH AMPLIFICATION
INTO THE MDATLC STATES XPCD BY LT THU...INCRSG CNVTV PTNTL.
OTRW...GENLY PCLDY TUE NGT THROUGH THU.

LO TEMPS TUE NGT FM THE M60S TO ARND 70F. HI TEMPS WED FM THE M80S
AT THE CST TO L90S INLAND. HI TEMPS THU FM THE M/U80S N TO L/M90S S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
CONVECTION WILL PERSIST INTO THU NIGHT AS THE SFC COLD FRONT MOVES
TWD THE COAST AND OFFSHORE AFTER MIDNIGHT. LINGERING SHOWERS ARE
POSSIBLE NEAR THE COAST FRI MORNING...THEN THE UPPER TROUGH AXIS
WILL SWING THROUGH THE AREA FRI AFTN. ALTHOUGH MODELS ARE HINTING AT
A RELATIVELY DRY AIRMASS BEING IN PLACE BEHIND THE DEPARTING FRONT...
THERE SHOULD BE ENOUGH LOW-LEVEL MOISTURE PRESENT WITH PLENTY OF
INSTABILITY ALOFT TO PRODUCE LIGHT SHOWERS IN OPEN-CELLULAR
CONVECTION. THE UPPER TROUGH IS SLOW TO PASS OFFSHORE UNTIL EARLY
SAT MORNING...FOLLOWED BY SFC HIGH PRESSURE BUILDING IN FROM THE
NW ON SAT AND SLIDING TO THE SE (AND EVENTUALLY OFFSHORE) SUN INTO
SUN NIGHT. A ZONAL WEATHER PATTERN DEVELOPS IN THE MID AND UPPER
LEVELS LATE SUN INTO MON...WHICH IS EXPECTED TO BRING PRECIP BACK
INTO THE FORECAST ON MON.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
INCREASING MOISTURE AND INSTABILITY THIS AFTERNOON HAVE RESULTED IN
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF A COLD FRONT.
CONDITIONS HAVE BEEN PREDOMINANTLY MVFR TO VFR...EXCEPT UNDER
STRONGER STORM CORES WHERE +RA IS CAUSING VSBYS TO DROP DOWN TO 2SM
OR LESS. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS
THE ENTIRE AREA THROUGH LATE EVENING. CEILINGS WILL REMAIN
BKN-OVC AT 1500-3000 FT AGL. GUSTY WINDS TO 33 KT ARE ALSO LIKELY
IN THE STRONGER STORMS.

FOLLOWING THE CONVECTION THIS EVENING...CIGS WILL DROP TO IFR
AROUND 11/0300Z AHEAD OF THE APPROACHING COLD FRONT. THE FRONT WILL
SLOWLY PUSH TOWARDS THE COAST OVERNIGHT BUT IS EXPECTED TO STALL
NEAR THE COAST ON TUE. HAVE NOT IMPROVED IFR CONDITIONS BEHIND
THE FRONT AS WINDS WITH THE FRONT ARE NOT VERY STRONG AND MAY NOT
BE ENOUGH TO OFFSET THE LOW LEVEL MOISTURE PRESENT. ANY IFR
CONDITIONS SHOULD IMPROVE BY 11/1500Z WITH MIXING AND DRIER
WESTERLY FLOW WELL BEHIND THE FRONTAL PASSAGE. EXPECT SCATTERED
SHOWERS AND STORMS TUE AFTERNOON...HOWEVER COVERAGE WILL BE MUCH
MORE LIMITED THAN TODAY.

UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE END OF THE WEEK AS
THE STALLED FRONT ON TUE RE-DEVELOPS INTO A LEE TROUGH THAT WILL
LINGER ALONG THE COAST INTO EARLY THU. A MORE ORGANIZED LOW PRESSURE
SYSTEM WILL CROSS THE REGION THU NIGHT/FRI MORNING...THEN LIGHT
SHOWERS ARE POSSIBLE FRI AFTN AS AN UPPER TROUGH AXIS SWINGS
THROUGH THE REGION. SFC HIGH PRESSURE BUILDS INTO THE AREA FROM
THE NW LATE FRI NIGHT INTO SAT...SLIDING SE ON SUN INTO MON.

&&

.MARINE...
RELATIVELY CLEAR SKIES OVER THE WATERS LATE THIS MORNING INTO
EARLY AFTN WILL ALLOW STRONGER WINDS ALOFT TO MIX TO THE SFC. IN
ADDITION...CONVECTIVE SHOWERS PRODUCING HEAVY RAIN AND LOCALLY
STRONG WINDS WILL ALSO IMPACT THE WATERS THROUGH THIS EVENING
BEFORE DIMINISHING IN INTENSITY AFTER MIDNIGHT. AS A RESULT OF THE
ABOVE...SCA FLAGS HAVE NOW BEEN ISSUED FOR ALL AREA WATERS
THROUGH MIDNIGHT INTO TUE MORNING (DEPENDING ON MARINE ZONE).
WAVES WILL BUILD TO 3-4 FT ON CHES BAY AND SEAS WILL GENERALLY
BUILD TO 4-5 FT IN THE COASTAL WATERS. FOR COASTAL WATERS SOUTH
OF CAPE CHARLES...SEAS OF 5 FT WILL OCCUR CLOSER TO 20 NM. PLEASE
REFER TO THE COASTAL WATERS FORECAST OR MWWAKQ FOR FURTHER DETAILS.
SCA FLAGS FOR RIVERS/SOUND/SRN COASTAL WATERS WILL EXPIRE BY 7 AM
AND NRN COASTAL WATERS FLAGS WILL EXPIRE BY MID MORNING WHEN SEAS
ARE EXPECTED TO DROP BELOW 5 FT.

OTHERWISE...THE SFC COLD FRONT WILL LINGER ALONG THE COAST ON
TUE...KEEPING A CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE
WATERS THROUGH THE DAY. DRIER AIR MOVING INTO THE AREA BEHIND THE
FRONT TUE AFTN/EARLY EVENING MAY HELP TO MIX STRONGER WINDS TO THE
SFC...HOWEVER SPEEDS SHOULD GENERALLY BE AOB 15 KT FOR
BAY/SOUND/RIVERS AND AROUND 15-20 KT OVER COASTAL WATERS. ALTHOUGH
THE FRONT PUSHES OFFSHORE LATE TUE EVENING...A LEE TROUGH WILL
DEVELOP ON WED AND ALSO LINGER NEAR THE COAST INTO THU MORNING.
WINDS WILL BECOME WLY ON WED AND WED NIGHT AND REMAIN AOB 15 KT
OVER ALL WATERS.

A WEAK SHORTWAVE WILL CROSS THE STALLED FRONT WED NIGHT INTO THU
MORNING...PROVIDING JUST ENOUGH OF A FOCUSING MECHANISM FOR
THUNDERSTORM DEVELOPMENT. A BETTER CHANCE FOR STRONG STORMS OCCURS
ON THU AS SFC LOW PRESSURE SYSTEM CROSSES THE WATERS THU AFTN
THROUGH LATE EVENING. HEAVY RAIN...STRONG WINDS AND POSSIBLY HAIL
ARE THE ANTICIPATED IMPACTS. SHOWERS ARE POSSIBLE ALONG THE COAST
ON FRI AS THE SFC FRONT MOVES OFFSHORE AND IS FOLLOWED BY AN UPPER
TROUGH AXIS. DRYING NW FLOW IS ANTICIPATED TO DEVELOP FRI NIGHT AND
IS EXPECTED TO PERSIST THROUGH THE WEEKEND AS SFC HIGH PRESSURE
BUILDS INTO THE REGION FROM THE NW SAT AND PUSHES SE ON SUN INTO
MON. A MORE PROGRESSIVE/ZONAL FLOW FORMS IN THE MID AND UPPER
LEVELS ON MON AND IS EXPECTED TO BRING PRECIP BACK INTO THE
FORECAST MON AFTN INTO THE EVENING.

&&

.HYDROLOGY...
FLOOD WARNING IN EFFECT FOR NOTTOWAY AT SEBRELL. SEE FLSAKQ FOR
DETAILS. EXPECT SOME SPIKING OF LEVELS OVER THE NEXT FEW DAYS
ACROSS ALL MAIN STEM RIVERS GIVEN THE PROJECTED RAINFALL. APPEARS
THE UPPER JAMES BASIN GOT A GOOD SOAKING ON SUNDAY. THAT RUNOFF MAY
EVENTUALLY PUSH THE LEVEL AT RICHMOND WESTHAM BACK TO NEAR FLOOD
STAGE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ021>025.
     MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     MDZ025.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ012>017-
     030>032-102.
     MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     NCZ102.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ048-049-
     060>100.
     MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     VAZ098>100.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TUESDAY FOR ANZ630>632-634-
     650-652-654.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT TUESDAY FOR ANZ637-656.
     SMALL CRAFT ADVISORY UNTIL 7 AM EDT TUESDAY FOR ANZ633-638-658.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT TUESDAY FOR ANZ635-636.

&&

SYNOPSIS...ALB/MPR
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...BMD
AVIATION...JAO
MARINE...BMD
HYDROLOGY...AKQ
Hazardous weather outlook, Jun 10, 2:05 PM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
205 PM EDT MON JUN 10 2013

MDZ021>024-NCZ012>017-030>032-VAZ048-049-060>097-111815-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
205 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 293 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ102-VAZ098>100-111815-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
205 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 293 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   MODERATE RIP CURRENT RISK.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-650-652-654-111815-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
205 PM EDT MON JUN 10 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY...
...TORNADO WATCH 293 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ637-656-111815-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
205 PM EDT MON JUN 10 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...
...TORNADO WATCH 293 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND THE EASTERN JAMES RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-638-658-111815-
CURRITUCK SOUND-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
205 PM EDT MON JUN 10 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT TUESDAY...
...TORNADO WATCH 293 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND AND THE EASTERN JAMES RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ635-636-111815-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
205 PM EDT MON JUN 10 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...
...TORNADO WATCH 293 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN RAPPAHANNOCK
RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 3:41 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT MON JUN 10 2013

NCZ013>016-VAZ092-095>098-102045-
CAMDEN NC-CHESAPEAKE VA-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH
VA-PASQUOTANK NC-SOUTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH VA-
341 PM EDT MON JUN 10 2013

...STRONG THUNDERSTORMS AFFECTING PORTIONS OF NORTHEAST NORTH
CAROLINA AND SOUTHERN PORTIONS OF HAMPTON ROADS...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM FROM GATES TO 6 MILES SOUTHEAST OF
GATESVILLE...OR FROM 9 MILES SOUTH OF HOLLAND TO 6 MILES SOUTHEAST OF
GATESVILLE...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR
  SUNBURY AROUND 345 PM EDT...
  LUMMIS AROUND 350 PM EDT...
  SUFFOLK AIRPORT AROUND 355 PM EDT...
  DOWNTOWN SUFFOLK AROUND 400 PM EDT...
  MAGNOLIA AROUND 405 PM EDT...
  BOWERS HILL AROUND 410 PM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3641 7681 3653 7705 3698 7628 3694 7622
      3692 7611 3695 7601 3692 7597 3690 7598
      3689 7596 3679 7595 3677 7596 3632 7669

LBROWN
Special weather statement, Jun 10, 4:34 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT MON JUN 10 2013

NCZ014>017-031-032-102-VAZ097-098-102130-
CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-GATES
NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-
434 PM EDT MON JUN 10 2013

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MORGANS CORNER...OR ABOUT 8
MILES SOUTHWEST OF SOUTH MILLS...MOVING NORTHEAST AT 35 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR MORGANS CORNER...AND...HORSESHOE AT
440 PM EDT...SOUTH MILLS...AND...JOHNSONS CORNER AT 445 PM EDT...TAR
CORNER...AND...PIERCEVILLE AT 450 PM EDT...NORTHWEST...AND...MOYOCK
AT 505 PM EDT...MUNDEN AT 520 PM EDT...BACK BAY AT 525 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3627 7658 3640 7659 3682 7596 3662 7587
      3657 7587 3655 7586 3643 7583 3643 7589
      3647 7591 3648 7598 3655 7602 3650 7603
      3645 7601 3642 7591 3641 7592

LBROWN
Special weather statement, Jun 10, 5:03 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
503 PM EDT MON JUN 10 2013

VAZ060-061-067-068-102200-
AMELIA-CUMBERLAND-NOTTOWAY-PRINCE EDWARD-
503 PM EDT MON JUN 10 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS AMELIA...CUMBERLAND...
PRINCE EDWARD AND NOTTOWAY COUNTIES THROUGH 600 PM EDT...

AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DARLINGTON HEIGHTS...OR ABOUT 7 MILES NORTHEAST OF PHENIX...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FIVE FORKS...HAMPDEN
SYDNEY...KINGSVILLE...LONGWOOD UNIVERSITY...RICE...STODDERT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

LAT...LON 3725 7869 3735 7853 3734 7851 3735 7846
      3743 7841 3756 7820 3745 7813 3726 7797
      3709 7850 3713 7853 3714 7859 3719 7865
      3720 7870

GINGRICH
Special weather statement, Jun 10, 5:40 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT MON JUN 10 2013

VAZ048-049-061>064-069-102245-
CAROLINE-CUMBERLAND-FLUVANNA-GOOCHLAND-HANOVER-LOUISA-POWHATAN-
540 PM EDT MON JUN 10 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...CUMBERLAND...
FLUVANNA...GOOCHLAND...HANOVER...POWHATAN AND CAROLINE COUNTIES
THROUGH 645 PM EDT...

AT 540 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF LAKE
MONTICELLO TO HARDWARE TO 15 MILES WEST OF TRENTS MILL...OR ALONG A
LINE EXTENDING FROM 20 MILES NORTHWEST OF PALMYRA TO 9 MILES WEST OF
FORK UNION TO 6 MILES WEST OF DILLWYN...MOVING EAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SHORES...UNION
MILLS...DIXIE...ZION CROSSROADS...WALDROP...GREEN SPRINGS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

LAT...LON 3814 7821 3816 7809 3812 7797 3812 7789
      3810 7783 3802 7772 3800 7764 3807 7755
      3800 7751 3766 7773 3753 7833 3768 7824
      3774 7843 3779 7850

GINGRICH
Special weather statement, Jun 10, 5:43 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
543 PM EDT MON JUN 10 2013

NCZ012>016-VAZ092-093-095>098-102245-
CAMDEN NC-CHESAPEAKE VA-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-SOUTHAMPTON VA-
SUFFOLK VA-VIRGINIA BEACH VA-
543 PM EDT MON JUN 10 2013

...STRONG THUNDERSTORMS WILL AFFECT CITY OF CHESAPEAKE...CITY OF
FRANKLIN...CITY OF NORFOLK...CITY OF PORTSMOUTH...CITY OF SUFFOLK...
EASTERN SOUTHAMPTON...GATES...ISLE OF WIGHT...NORTHEASTERN
NORTHAMPTON...NORTHERN HERTFORD...NORTHWESTERN CAMDEN...NORTHWESTERN
CITY OF VIRGINIA BEACH AND NORTHWESTERN PASQUOTANK COUNTIES...

* AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF CAMDEN...CITY
OF CHESAPEAKE...CITY OF FRANKLIN...CITY OF NORFOLK...CITY OF
PORTSMOUTH...CITY OF SUFFOLK...CITY OF VIRGINIA
BEACH...GATES...HERTFORD...ISLE OF WIGHT...NORTHAMPTON...PASQUOTANK
AND SOUTHAMPTON COUNTIES AT 541 PM EDT. THE STRONG THUNDERSTORMS
WERE GENERALLY MOVING NORTHEAST AT 35 MPH.

* WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS.

* VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE
RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 3635 7725 3645 7735 3662 7727 3698 7690
      3706 7670 3714 7667 3705 7666 3704 7658
      3696 7647 3691 7646 3690 7640 3697 7633
      3697 7630 3699 7631 3694 7622 3692 7611
      3695 7600 3693 7598 3688 7596 3630 7676

DEROSA
Special weather statement, Jun 10, 5:50 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EDT MON JUN 10 2013

NCZ012-013-030-102230-
BERTIE NC-HERTFORD NC-NORTHAMPTON NC-
550 PM EDT MON JUN 10 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BERTIE...SOUTHERN
NORTHAMPTON AND SOUTHWESTERN HERTFORD COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BERTIE...HERTFORD
AND NORTHAMPTON COUNTIES AT 549 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING NORTHEAST AT 40 MPH.

* WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.

* VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE
RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 3593 7720 3601 7721 3605 7731 3607 7734
      3609 7731 3611 7724 3616 7727 3616 7731
      3619 7733 3621 7739 3625 7738 3638 7725
      3632 7687 3611 7693

DEROSA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 12:00Z

10.2 hours before the tornado, 122 km from the path. June 10, 2013.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 193 joules per kilogram, CIN 0, lifted condensation level 456 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 272 square meters per square second, 0 to 6 km bulk shear 41 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
377 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Farmville (FVX), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norfolk radar (KAKQ), 105 km away, was scanning. The volume nearest the touchdown began at 22:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of June 10, 2013

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 101:20 PM EDTEF0Greenville, SC1.380$5,000
June 101:40 PM CDTEF2Logan, KY13.93254$502,000
June 103:24 PM EDTEF0Baltimore, MD0.5100$1,000
June 103:44 PM EDTEF0Baltimore, MD0.275$10,000
June 104:47 PM EDTEF0New Castle, DE0.9150
June 108:05 PM EDTEF1Onslow, NC0.650$500
June 109:01 PM EDTEF0Saint Mary's, MD0.350$500

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.